Home Collections Archive Blogs Videos Podcasts Info & Services Journal Info
Skip Navigation LinksHome > February 2006 - Volume 28 - Issue 2 > The Best Toxicology Papers of 2005
Emergency Medicine News:
Toxicology Rounds

The Best Toxicology Papers of 2005

Gussow, Leon MD

Free Access
Collapse Box

Author Information

Dr. Gussow is a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago (formerly Cook County Hospital), an assistant professor of emergency medicine at Rush Medical College, and a consultant to the Illinois Poison Center.

Perhaps it says something about the current state of research in medical toxicology that the papers I found most interesting in 2005 contained a high percentage of review articles. There is a strange paucity of new clinically significant toxicology studies appearing in the medical literature. That said, good reviews can be compelling reading. In this column, I conclude my survey of the articles relating to medical toxicology that I found most important in the past year.

Figure. No caption a...
Image Tools

Ricin Poisoning: A Comprehensive Review Audi J, et al JAMA 2005;294:2342

The toxin ricin is classified by the Centers for Disease Control and Prevention as a Category B bioterrorism agent (second-highest priority). This clinical review summarizes the available medical literature on ricin, and provides recommendations for the diagnosis, management, and disposition of those exposed to the agent.

Ricin is a two-chain protein toxin that can be extracted from castor beans (Ricinus communis) after the castor oil is removed. It inhibits protein synthesis by inactivating ribosomes. Potentially, it can be disseminated as an aerosol, used to contaminate food or water, or given by injection. There is no specific diagnostic test, treatment, or antidote for ricin poisoning. Clinical presentation would be expected to resemble many other entities with severe gastrointestinal, respiratory, or septic manifestations.

Exposed patients should be decontaminated by removing clothes and jewelry, and irrigating with large amounts of water. Field and first responders arriving at a contaminated “hot zone” should use Level B Personal Protective Equipment, including self-contained breathing apparatus and full eye, face, and skin protection. Hospital personnel treating decontaminated patients should follow universal precautions.

COMMENT: Call me naïve, call me Pollyanna, but I'm just not that worried about ricin. Although readily accessible (castor beans are ubiquitous) and, this paper suggests, “one of the most potent and lethal substances known,” ricin has never been documented to have killed anyone. Some reports indicate that when Iraq still had a weapons of mass destruction program, ricin was studied, but scientists were unable to isolate it sufficiently or produce the particle size (between 1 and 10 microns) needed to make it an effective inhalational weapon. (See “Iraqi Scientists Recount Effort to Make Weapon Out of Ricin,” Wall Street Journal, July 18, 2003.) While not emphasizing this aspect of ricin's history, the authors do allude to it in throwaway lines. About ingestion: “There are no literature reports of poisoning from ingesting purified ricin.” About injection: “Little published data on human exposure to ricin by parenteral routes exist.” As for inhalation: “Only one poorly documented report exists of inhalational ricin poisoning in humans.” Pollyanna rests his case.

The Serotonin Syndrome Boyer EW, Shannon M N Engl J Med 2005;352:1112

Although castor beans are ubiquitous, ricin has never been documented to have killed anyone

Although the serotonin syndrome can be life-threatening, a recent study suggested that more than 85 percent of physicians were not aware that it existed. This article reviews the epidemiology, manifestations, pathophysiology, diagnosis, and management of serotonin syndrome. Although often defined as the triad of altered mental status, autonomic instability, and neuromuscular abnormality, serotonin syndrome can present in ways subtle (diarrhea, tremors) to potentially fatal (delirium, rigidity, core temperature <41.1°C). It has been associated with a wide range of drugs, including selective serotonin reuptake inhibitors, tricyclic antidepressants, monoamine oxidase inhibitors, opiate analgesics, dextromethorphan, street drugs, and herbal preparations. The basic mechanism seems to be an increase in CNS norepinephrine as well as central and peripheral serotonin.

Because there is no specific laboratory test for serotonin syndrome, the diagnosis is based on clinical presentation and drug history. Serotonin syndrome tends to develop rapidly (minutes to hours), which helps distinguish it from neuroleptic malignant syndrome (typical onset over several days). The keys to management involve discontinuing the causative drug, supportive care, and rapid reversal of severe hyperthermia. Specific medications such as cyproheptadine have been used in selected cases.

COMMENT: This excellent review article is essential reading. Missing the diagnosis of serotonin syndrome can be catastrophic, especially if the medications causing it are not discontinued.

A Risk Quantification Instrument for Acute Acetaminophen Overdose Patients Treated with N-acetylcysteine Sivilotti MLA, et al Ann Emerg Med 2005;46:263

Although the Rumack-Matthew nomogram is a valuable instrument in assessing the need for treatment with N-acetylcysteine (NAC) after a single, acute acetaminophen (APAP) overdose, it does not accurately stratify real risk. Because patients with higher four-hour APAP levels or longer delays to treatment with NAC would be at increased risk for hepatotoxicity, a more precise instrument may be useful.

Data regarding patients hospitalized with acute APAP overdose over a 22-year period (1980–2002) were extracted retrospectively from a multicenter Canadian registry. Pretreatment exposure to the toxic APAP metabolite was calculated using estimated four-hour APAP level and the time from ingestion to administration of NAC. A nomogram was constructed linking this previously derived parameter to the risk of hepatotoxicity (peak aminotransferase level ≥ 1000 IU/L).

Of 1,270 patients identified, 94 developed hepatotoxicity. The model accurately identified this group. It also accurately identified a group of low-risk patients, all above the traditional treatment line on the Rumack-Matthew nomogram, who did not develop hepatotoxicity. The authors conclude that their nomogram accurately identifies low-risk patients with single, acute APAP overdose.

COMMENT: This is one of the few toxicology papers from 2005 that contains a genuinely new idea: the real risk of toxicity after acute APAP overdose depends on both amount ingested (as reflected in the four-hour APAP level) and the time from ingestion to initiation of NAC. I've never been convinced, however, that predicting peak aminotransferase level is helpful. Patients who recover after APAP overdose recover completely, no matter how high the AST or ALT. The real critical outcomes are death or need for liver transplant. In this study population, there were no fatalities, and only one patient required transplant. These patients cannot be used to derive a rule predicting important clinical outcomes.

© 2006 Lippincott Williams & Wilkins, Inc.

Login

Article Tools

Images

Share